Colorado, 2019Avalanche in Colorado, March 9, 2019
March 9, 2019 · NWS GJT · 2 events in 2 counties and zones
A strong winter storm dumped 8 to 16 inches of new snow with locally higher amounts exceeding 2 feet over the West Elk Mountains on top of an already unstable snowpack. As two people cleared snow from a low-angled roof south of Crested Butte, the snow avalanched.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm dumped 8 to 16 inches of new snow with locally higher amounts exceeding 2 feet over the West Elk Mountains on top of an already unstable snowpack. As two people cleared snow from a low-angled roof south of Crested Butte, the snow avalanched. That same storm produced 8 to 13 inches of new snow across the Gore and Elk Mountains which resulted in a natural avalanche in Castle Creek Valley south of Aspen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 8, 10:06 PM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Mar 8, 10:06 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1006 PM MST Fri Mar 8 2019
.SHORT TERM...(Tonight through Saturday night)
Issued at 132 PM MST Fri Mar 8 2019
Scattered showers continue to stream across the region from the
southwest this afternoon with the occasional lightning strike.
Isolated thunderstorms will continue to pop up across western
Colorado through this evening, so don't be surprised if you here a
rumble or two. These showers are moving quite fast with storm
motion clocked around 55 mph. Gusty southwesterly winds have been
seen across the southern portion of the region gusting almost as
fast as the storms are moving. Winds will lessen and turn westerly
this evening after the passage of the cold front. Short term
guidance shows the FROPA occurring around 5pm tonight, then being
out to the Front Range by midnight. The warnings and advisories
out now look to be on track, so they have been mostly left the
same for this update.
Some orographically driven snow showers will continue across the
northern and central Colorado Mountains overnight tonight as some
moisture lingers. These showers will diminish by Noon Saturday,
but mostly cloudy skies will continue across the northern half of
the region through the day. These clouds may keep daytime
temperatures a few degrees cooler compared to today. Otherwise,
tomorrow will be a relatively quiet day weather-wise.
.LONG TERM...(Sunday through Friday)
Issued at 132 PM MST Fri Mar 8 2019
Some moisture embedded in the flow may trigger some light snow
showers across the Eastern Uintas and norther Colorado Mountains
Sunday afternoon. Overall though, the active weather pattern does
not seem to stop anytime soon. A trough entering the Pacific
Northwest this weekend will cutoff and retrograde south-southwest
across the Pacific Coast through Sunday night before crossing the
Baja Peninsula Monday night. This system will be slow moving and
meander through Wednesday before being picked up by a passing
trough and ejected northeast. All the while, this closed low will
induce moist southwesterly flow across the Desert Southwest. This
will bring precipitation to the region Monday through most of the
week.
The first surge occurs Monday afternoon favoring the southern
portion of the region. Guidance is pretty consistent placement-
wise for this precipitation, but the EC is wetter than the GFS
(which will be consistent through the long term). A very quick
reprieve occurs Monday night into Tuesday afternoon, but then
precipitation ramps back up again Tuesday night. This is due to
interactions between the closed low to our south and the trough to
the northwest as the trough begins to absorb the closed low
dragging moisture across our region. This interaction will be the
main driving force for the continued precipitation through Friday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1000 PM MST Fri Mar 8 2019
Conditions have improved across the area as this system passes
overhead. The precipitation has become less widespread behind the
front which is clearing the divide soon. Snow showers will linger
the next several hours especially at HDN, ASE, EGE and TEX. By
late morning and early afternoon the cigs should lift above ILS
and then VFR is expected through the taf remainder of the taf
period. Mountain top turbulence and obstruction is expected
through the morning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST Saturday for COZ003-009-
017>019.
Winter Storm Warning until 8 AM MST Saturday for COZ004-010-012-
013.
UT...Winter Weather Advisory until 8 AM MST Saturday for UTZ023.
&&
SHORT TERM...JVC/JPF
LONG TERM...JVC/JPF
AVIATION...KJSHazardous weather outlook, Mar 8, 4:44 AM MST, 21 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
444 AM MST Fri Mar 8 2019
COZ001>014-017>023-UTZ022>025-027>029-091300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
444 AM MST Fri Mar 8 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Widespread valley rain and mountain snow showers will continue
today and diminish overnight. Expect another 5 to 10 inches of
snow across the mountains above 8000 feet with snow amounts
tapering off quickly below 8000 feet as snow switches over to
rain. Isolated thunderstorms are also possible this afternoon with
gusty winds to 50 mph and brief heavy precipitation expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday...Scattered mountains showers with mostly dry conditions
in the valleys.
Sunday through Thursday...Unsettled conditions appear likely with
a series of upper level disturbances expected to pass through the
region. This will bring more valley rain and mountain snows with
some potential for heavier snowfall across the mountains of
southwest Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Mar 8, 8:38 PM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
838 PM MST FRI MAR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL HOTCHKISS 38.80N 107.72W
03/08/2019 E0.25 INCH DELTA CO TRAINED SPOTTER
&&
KJSLocal storm report, Mar 8, 8:42 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
842 PM MST FRI MAR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM SNOW 4 WSW PAGOSA SPRINGS 37.25N 107.09W
03/08/2019 E1.9 INCH ARCHULETA CO TRAINED SPOTTER
SNOWFALL SINCE 6 PM THIS EVENING. WIND
SPEEDS WERE 40-50 MPH AT TIMES.
&&
KJSLocal storm report, Mar 8, 9:06 PM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
906 PM MST FRI MAR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HEAVY SNOW 2 E SKYWAY 39.05N 108.09W
03/08/2019 M32.0 INCH MESA CO PUBLIC
72 HR TOTAL REPORTED AT MESA LAKES LODGE.
&&
BWMLocal storm report, Mar 8, 9:07 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
907 PM MST FRI MAR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM SNOW CHROMO 37.03N 106.83W
03/08/2019 E1.0 INCH ARCHULETA CO PUBLIC
VIA SOCIAL MEDIA.
&&
BWMLocal storm report, Mar 8, 9:12 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
912 PM MST FRI MAR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM SNOW 11 NW PAGOSA SPRINGS 37.38N 107.16W
03/08/2019 E1.0 INCH ARCHULETA CO PUBLIC
VIA SOCIAL MEDIA.
&&
BWMLocal storm report, Mar 8, 10:26 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1026 PM MST FRI MAR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM SNOW 8 WSW RIDGWAY 38.10N 107.89W
03/08/2019 M10.8 INCH OURAY CO TRAINED SPOTTER
STORM TOTAL AS OF 10 PM.
&&
KJSAvalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 9, 2:00 AM MST to 5:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A natural avalanche occurred in Castle Creek Valley in Pitkin County during the early morning hours on Saturday, March 9th. The avalanche was approximately 500 feet long and 12 feet deep and spilled across mile marker 4 along Castle Creek Road. One residence was damaged in the avalanche but the extent of the damage was unknown. Additionally, a power outage impacted at least 40 residences for at least a day after the avalanche occurred.
Avalanche, West Elk and Sawatch Mountains
- When
- March 9, 5:00 PM MST to 5:30 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Two people were clearing snow from a low-angled roof south of Crested Butte when the snow avalanched. Both individuals were caught and buried for around 10 minutes until someone noticed the avalanche. After emergency services arrived, the first person was dug out and survived. The second person was buried more deeply and when they were located by probing, they were not breathing. The two individuals were buried for approximately 20 to 30 minutes.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, March 9, 20194 injured · $1.1 million · EF1 · 24 events
- Tornadoes and Hail in Mississippi, March 9, 2019$1.8 million · EF1 · 5 events
- Flooding in Missouri, March 9 to 31, 2019$1.0 million · 5 events
- Tornadoes and Damaging Winds in Louisiana, March 9, 2019$300,000 · EF1 · 6 events
- Flash Flood and Flooding in Iowa, March 9 to 15, 2019$560,000 · 4 events
- Winter Weather in Wisconsin, March 9 to 10, 2019$550,000 · 1 event
- Flash Flooding and Flood in Tennessee, March 9 to 10, 2019$95,000 · 56 kt wind · 22 events
- Winter Weather in Minnesota, March 9 to 10, 2019$175,000 · 2 events
- Damaging Wind and High Wind in Arkansas, March 9, 2019$60,000 · 55 kt wind · 3 events
- Strong Wind in Kentucky, March 9, 2019$22,000 · 22 events
- Winter Storm and Winter Weather in South Dakota, March 9, 20192 injured · 18 events
- Strong Wind in Illinois, March 9, 2019$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801836, 801603.